MEDTRONIC NAVIGATION, INC. (LOUISVILLE) LASER 9735552 15W 980NM - VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Back to Search Results |
| Catalog Number |
9735552 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Memory Loss/Impairment (1958); Seizures (2063); Polydipsia (2604); No Code Available (3191)
| Date of Event |
03/11/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient identifier and weight were unavailable from the journal article or by the authors.Patient age and patient sex not made available the attached journal article or by the authors.The article reports that the oldest patient age was (b)(6) and the consisted of male patients in the study.Therefore (b)(6) year old and male were used.Event date is approximated.Date provided is when the journal article was accepted.Citation: daniel j.Currya, jeffery raskina, irfan alic, & angus a.Wilfong.Mr-guided laser ablation for the treatment of hypothalamic hamartomas (2018).Epilepsy research 142 (2018) 131¿134.Https://doi.Org/10.1016/j.Eplepsyres.2018.03.013.Brand name, common device name and procode not provided in the journal article.The article mentions a thermal therapy system (model not specified).Further information unavailable.Those selected are suspected to be for the device used.Further information unavailable.The exact system information could not be determined as it was not provided.However, the system listed on this form was at the address listed in the article during the time some of the surgeries were completed.Device udi not provided as actual product used for this study is unknown.Device manufacturing date is dependent on lot number/serial number, therefore, unavailable.Multiple attempts have been made to obtain additional information.No further information provided in the journal article or from the authors.The author could not provide any additional information or insight as he was not at the site when the surgeries were performed.No request for service have been received from the customer regarding these events.No parts have been replaced or returned to the manufacturer for evaluation.Per author, mr-guided stereotactic laser ablation is a safe and effective alternative in the treatment of gelastic seizures related to hh.The application of this technology to hh is increased the efficacy of the surgical treatment of the disease and lowered the complication profile.Although technically demanding, the procedure can be easily adopted by experienced stereotactic neurosurgical centers.It has minimal corridor related morbidity making it safely repeatable, allowing the technique to be used in an incremental fashion in situations of high-risk.Lastly, it is a nascent technology, the future iterations of which could improve the usability and safety profile.Medtronic navigation is filing this mdr to ensure visibility to a patient event as a result of a procedure that utilized medtronic navigation's thermal therapy system.There is no allegation to suggest that medtronic navigation's device caused or contributed to the reported event.Device not returned by customer.
Event or Problem Description
The journal article was forwarded by medtronic representative.Article indicated the use of thermal therapy system.Seventy-one (71) patients with the diagnosis of gelastic epilepsy related to hh were treated at a single center with stereotactic laser ablation from march 11, 2011 to february 9,2018.There were 46 males in the cohort, ages from 5 months to 20 years.Seventy-one (71) patients with the diagnosis of gelastic epilepsy related to hh were treated at a single center with stereotactic laser ablation from march 11, 2011 to february 9,2018.There were 46 males in the cohort, ages from 5 months to 20 years.Sixteen patients, 25%, had failed other surgical or radiosurgical interventions.After stereotactic laser ablation, 93% of the patients were free of their gelastic seizures at one year, and 78% of the patients with less than a year of follow-up are free of gelastic seizures.Twenty one of the patients in this series had secondary seizures that were lessened by ablation and controlled with medicines.Fourteen of the patients, 20%, required two ablations, and 2 patients required three ablations.Most patients experience a near instant improvement in their condition.12% were seizure free and free of antiepileptic medicines on last follow-up.One case of diabetes insipidus was worsened to ddavp dependence by laser ablation.There was no instance in which laser ablation created or worsened hypothalamic obesity.One patient, who previously had undergone a right-sided temporal lobectomy, had a severe deficit in short-term memory postoperatively from left-sided mammillary body injury (discussed below).His deficit improved with techniques of accommodation but he remains disabled.Four patients had delayed wound healing and 3 patients had a single episode of hyponatremia requiring readmission for sodium supplementation without recurrence.Nine patients had a temporary increase in non-gelastic seizures that resolved at 4 months post surgery.